Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 5, 2021, 5:24 PM MST for Gila County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 5:24 PM MST (00:24 UTC)
- Expired
- Oct 5, 2021, 6:15 PM MST
- In force
- 51 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 11:46 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
349
WUUS55 KPSR 060024
SVRPSR
AZC007-060115-
/O.NEW.KPSR.SV.W.0125.211006T0024Z-211006T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
524 PM MST Tue Oct 5 2021
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 615 PM MST.
* At 524 PM MST, a severe thunderstorm was located 13 miles south of
San Carlos, or 13 miles northeast of Christmas, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 261 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3343 11024 3344 11032 3340 11035 3340 11041
3338 11045 3329 11046 3320 11040 3319 11050
3314 11059 3315 11063 3310 11070 3357 11058
3347 11022
TIME...MOT...LOC 0024Z 194DEG 24KT 3317 11054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SDB1 follow-up statement
792
WWUS55 KPSR 060053
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
553 PM MST Tue Oct 5 2021
AZC007-060115-
/O.CON.KPSR.SV.W.0125.000000T0000Z-211006T0115Z/
Gila AZ-
553 PM MST Tue Oct 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR GILA COUNTY...
At 553 PM MST, a severe thunderstorm was located over Cutter, or 10
miles east of Globe, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 261 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3338 11045 3329 11046 3326 11066 3357 11058
3352 11041
TIME...MOT...LOC 0053Z 179DEG 23KT 3336 11061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 4:58 PM MST, 26 minutes earlier.
Area forecast discussion, Oct 5, 4:58 PM MST, 26 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 458 PM MST Tue Oct 5 2021 .UPDATE... Updated Aviation discussion. && .SYNOPSIS... A low pressure system will continue to move through the Southwest today. Periods of showers and thunderstorms will continue this morning, then gradually end from west to east this afternoon and evening. Severe thunderstorms are expected to develop this afternoon, capable of producing strong, damaging winds, large hail, and perhaps an isolated tornado. Some blowing dust will also be possible. Dry weather returns tomorrow and Thursday with near normal temperatures. A low end rain chance is possible with another passing system Friday and Saturday with slightly cooler temperatures. A quiet weekend with typical temperatures is expect, with the potential for a dry but notably cooler and winder weather system next week. && DISCUSSION... A compact upper level low is moving east near the California-Mexico border. East of this low, warm and moist air continues to stream northward into the forecast area, leading to scattered showers and thunderstorms. So far, the relatively dry and cool boundary layer has only allowed for elevated convection. Rainfall and wind have both been limited, but we have received several reports of small hail. As we progress into the afternoon, several factors will come together for a potentially significant severe weather event by Arizona standards. Visible satellite imagery continues to show mostly clear conditions south of Phoenix, with a mixture of clouds and sun over the metro area. Overall, this is allowing for good low level heating. The 18z PSR sounding and ACARS data confirm this to be the case, with a gradually warming boundary layer. Model forecasts show that this should allow for surface temperatures to warm enough to overcome any convective inhibition by this afternoon. As convection becomes increasingly tied to the surface layer, it will dip into the strong low level directional shear present today. Meanwhile, as the upper level low advances towards the area (along with a corresponding jet streak) upper level wind speeds will increase along with diffluence aloft. This will result in effective bulk shear values of 40-50 kts continuing into the early evening. In addition to the favorable wind shear, upper level temperatures will cool significantly with 500 mb temperatures dropping to -15 to -16C or so. Very steep lapse rates into the mid levels will allow for a favorable hail growth zone to develop. CAPE values of 1500-2000 J are anticipated by the mid afternoon. Lastly, PWAT values will remain in the 1-1.2" range, which is easily sufficient for convective development. Taken together, the environment will be well primed for supercells to develop this afternoon with large hail (potentially up to 2" or so) and high wind gusts (potentially up to 65 kts or so). The strong low level shear may also allow for an isolated tornado or two. the most favored location for tornadic development is likely north of the Phoenix metro. The SPC has issued a severe thunderstorm watch through 03Z this evening to account for these threats. The risk for flash flooding appears to be much less than the risk for severe weather due to fast storm motions. Even so, as stronger thunderstorms develop this afternoon, the potential for locally heavy rain will increase. Accordingly, an isolated flash flood warning cannot be ruled out today, especially over the burn scars. The HREF has handled the strongly forced convective pattern quite well to this point. It indicates that scattered showers and storms will continue throughout the day, but that the strong to severe storms are likely to develop roughly along a line from west of Phoenix up through the Prescott area around 1-4 pm this afternoon. These storms will then likely traverse through the area between 3-7 pm. The threat of precipitation in the PSR forecast area will quickly wind down after that. As always, the exact locations which will see severe weather is never known for sure ahead of time and conditions can change quickly. Today would be a good day to check back frequently for forecast updates. After today's active weather, the next few days will be quiet with highs near 90 under partly sunny skies. Global ensembles indicate that another system will graze the area Friday night into Saturday. The chance of precipitation is quite low, with NBM showing less than a 10% chance of measurable precipitation. Temperatures will likely cool off though, with highs in the mid 80s over the weekend. An even stronger storm system (also likely dry) will affect the area next week. Details are limited at this range, but there is excellent agreement that temperatures will cool dramatically. The NBM only shows a 55% chance of exceeding 72F next Wednesday in Phoenix. Should this occur, morning lows would fall into the 40s and 50s for the first time since last spring. && .AVIATION...Updated at 2357Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Another round of thunderstorms is expected to affect the metro area roughly between 00Z-03Z. Anticipate that western portions of the Valley will see the brunt of storms. But, it is expected to cause a major wind shift with a westerly component at KPHX between 01Z- 02Z and be close enough for VCTS but otherwise not lower ceilings below 6kft AGL. But, there is definitely a possibility that KPHX could have TSRA+ at the airfield which would cause even more erratic winds and a major drop in ceilings and visibility along with hail potential. Anticipate the Valley will mostly be clear of thunderstorms by 04Z if not 03Z. Apart from thunderstorms, anticipate northeasterly surface winds will transition to northerly this evening then transition to familiar nocturnal patterns near midnight. Very benign conditions are anticipated during the overnight hours and daytime Wednesday. Southeast California/Southwest Arizona including KIPL and KBLH: Shower and storm activity has ended over southeast California and southwest AZ. There are some lingering batches of cumulus/altocumulus which should thin out after sunset. Surface winds at KIPL will favor familiar diurnal patterns at KIPL. At KBLH, anticipate northeasterly winds will transition to northerly late tonight with a period of light and variable in the morning before light south and southeast develops in the afternoon. Otherwise, no significant cloudiness. && .FIRE WEATHER... Thursday through Monday: One weather system will move through the region Thursday and Friday, bringing low end rain chances and a slight uptick in afternoon humidity. Slightly cooler and drier weather arrives Saturday, but warmer and drier weather is expected Sunday and Monday. Overnight humidity values will generally be trending down through the entire period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hodges AVIATION...AJ FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Oct 5, 4:09 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
409 PM MST Tue Oct 5 2021
AZZ563-052330-
Southeast Gila County AZ-
409 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila County through
430 PM MST...
At 409 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Hilltop, or 31 miles northeast of Globe, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
east central Arizona.
&&
LAT...LON 3364 11043 3374 11063 3385 11057 3382 11050
3383 11044 3383 11033 3379 11029
TIME...MOT...LOC 2309Z 210DEG 28KT 3378 11048
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Oct 5, 4:22 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
422 PM MST Tue Oct 5 2021
AZZ558-560-563-060000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
422 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 500 PM MST...
At 421 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of San Carlos, or 18 miles northeast of Christmas, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 266 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
southeastern and east central Arizona.
&&
LAT...LON 3346 11011 3344 11032 3340 11035 3339 11044
3329 11046 3320 11040 3320 11046 3318 11047
3319 11050 3314 11059 3315 11064 3364 11038
3351 11007
TIME...MOT...LOC 2321Z 210DEG 27KT 3321 11048
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Oct 5, 4:39 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Tue Oct 5 2021
AZZ538-540-060030-
Buckeye/Avondale AZ-Tonopah Desert AZ-
439 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Verde Nuclear Generation Station, or 14 miles
south of Tonopah, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckeye, Tonopah, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 93 and 116.
AZ Route 85 between mile markers 152 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3315 11288 3325 11309 3359 11291 3346 11254
TIME...MOT...LOC 2338Z 214DEG 19KT 3329 11294
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SDBLocal storm report, Oct 5, 4:50 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 6 NE APACHE JUNCTION 33.47N 111.48W
10/05/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT*** SOCIAL MEDIA VIDEO
SHOWED SWIFTLY MOVING WATER FLOWING ACROSS
SR 88 GOING TOWARDS CANYON LAKE. TIMING AND
LOCATION WAS APPROXIMATED.
&&
INSSpecial weather statement, Oct 5, 4:54 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST Tue Oct 5 2021
AZZ538-060030-
Tonopah Desert AZ-
454 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...
At 454 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tonopah, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tonopah and Wintersburg.
This includes AZ Interstate 10 between mile markers 83 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3333 11291 3337 11314 3371 11314 3362 11277
TIME...MOT...LOC 2354Z 185DEG 22KT 3342 11302
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SDBLocal storm report, Oct 5, 5:12 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD 6 SE PUNKIN CENTER 33.78N 111.26W
10/05/2021 GILA AZ DEPT OF HIGHWAYS
***DELAYED REPORT*** ADOT REPORTED THAT SR
188 WAS CLOSED BETWEEN MP 251-255 DUE TO A
ROCKSLIDE.
&&
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 40 min |
| Oct 5, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 41 min |
| Oct 5, 5:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Oct 5, 5:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Oct 5, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Oct 5, 6:25 PM MST | Areal Flood Warning | PSR | Gila | 110 min |
| Oct 5, 6:40 PM MST | Special Weather Statement | PSR | 35 min | |
| Oct 5, 7:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Oct 5, 7:38 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 37 min |
| Oct 5, 7:50 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 5, 8:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Oct 5, 8:23 PM MST | Areal Flood Warning | PSR | Gila | 10 hr |
| Oct 6, 7:43 AM MST | Areal Flood Warning | PSR | Gila | 14 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.